Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Weakened acute type condition for tetrahedral triangulations and the discrete maximum principle


Authors: Sergey Korotov, Michal Krízek and Pekka Neittaanmäki
Journal: Math. Comp. 70 (2001), 107-119
MSC (2000): Primary 65N30
DOI: https://doi.org/10.1090/S0025-5718-00-01270-9
Published electronically: May 23, 2000
MathSciNet review: 1803125
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that a discrete maximum principle holds for continuous piecewise linear finite element approximations for the Poisson equation with the Dirichlet boundary condition also under a condition of the existence of some obtuse internal angles between faces of terahedra of triangulations of a given space domain. This result represents a weakened form of the acute type condition for the three-dimensional case.


References [Enhancements On Off] (What's this?)

  • 1. Bertolazzi, E., Discrete conservation and discrete maximum principle for elliptic PDEs, Math. Models Methods Appl. Sci. 8 (1998), 685-711. MR 99h:65185
  • 2. Bramble, J. H., Hubbard, B. E., New monotone type approximations of elliptic problems, Math. Comp. 18 (1964), 349-367. MR 29:2982
  • 3. Ciarlet, P. G., Discrete maximum principle for finite difference operators, Aequationes Math. 4 (1970), 338-352. MR 45:1404
  • 4. Ciarlet, P. G., Raviart, P. A., Maximum principle and uniform convergence for the finite element method, Comput. Methods Appl. Mech. Engrg. 2 (1973), 17-31. MR 51:11992
  • 5. Feistauer, M., Felcman, J., Rokyta, M., Vlásek, Z., Finite-element solution of flow problems with trailing conditions, J. Comput. Appl. Math. 44 (1992), 131-165. MR 94d:76052
  • 6. Gilbarg, D., Trudinger, N. S., Elliptic partial differential equations of second order, Springer-Verlag, Berlin-New York, 1977. MR 57:13109
  • 7. Golias, N. A., Tsiboukis, T. D., An approach to refining three-dimensional tetrahedral meshes based on Delaunay transformations, Internat. J. Numer. Methods Engrg. 37 (1994), 793-812. CMP 94:08
  • 8. Höhn, W., Mittelmann, H. D., Some remarks on the discrete maximum-principle for finite elements of higher order, Computing 27 (1981), 145-154. MR 83a:65109
  • 9. Krízek , M., An equilibrium finite element method in three-dimensional elasticity, Apl. Mat. 27 (1982), 46-75. MR 83b:73056
  • 10. Krízek, M., Qun, L., On diagonal dominance of stiffness matrices in 3D, East-West J. Numer. Math. 3 (1) (1995), 59-69. MR 96f:65153
  • 11. Krízek, M., Strouboulis, T., How to generate local refinements of unstructured tetrahedral meshes satisfying a regularity ball condition, Numer. Methods Partial Differential Equations, 13 (1997), 201-214. MR 98c:65160
  • 12. Ong, M. E. G., Uniform refinement of a tetrahedron, SIAM J. Sci. Comput. 15 (1994), 1134-1144. MR 95f:65213
  • 13. Santos, V. R., On the strong maximum principle for some piecewise linear finite element approximate problems of nonpositive type, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 29 (1982), 473-491.
  • 14. Stampacchia, G., Le problème de Dirichlet pour les équations elliptiques du second ordre á coefficients discontinus, Ann. Inst. Fourier (Grenoble) 15 (1968), 189-258. MR 33:404
  • 15. Stoyan, G., On a maximum principle for matrices, and on conservation of monotonicity. With applications to discretization methods., Z. Angew. Math. Mech. 62 (1982), 375-381. MR 83k:65067
  • 16. Stoyan, G., On maximum principles for monotone matrices, Linear Algebra Appl. 78 (1986), 147-161. MR 87k:65032
  • 17. Strang, G., Fix, G. J., An analysis of the finite element method, Prentice Hall, Englewood Cliffs, N. J., 1973. MR 56:1747
  • 18. Varga, R., Matrix iterative analysis, Prentice Hall, New Jersey, 1962. MR 28:1725
  • 19. Zhang, S., Successive subdivisions of tetrahedra and multigrid methods on tetrahedral meshes, Houston J. Math. 21 (1995), 541-556. MR 96f:65183

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30

Retrieve articles in all journals with MSC (2000): 65N30


Additional Information

Sergey Korotov
Affiliation: University of Jyväskylä, Department of Mathematical Information Technology, P.O. Box 35, FIN–40351 Jyväskylä, Finland
Email: korotov@mit.jyu.fi

Michal Krízek
Affiliation: Mathematical Institute, Academy of Sciences, Žitná 25, CZ–11567 Prague 1, Czech Republic
Email: krizek@math.cas.cz

Pekka Neittaanmäki
Affiliation: University of Jyväskylä, Department of Mathematical Information Technology, P.O. Box 35, FIN–40351 Jyväskylä, Finland
Email: pn@mit.jyu.fi

DOI: https://doi.org/10.1090/S0025-5718-00-01270-9
Keywords: Maximum principle, Poisson equation, weakened acute type condition, linear tetrahedral finite element
Received by editor(s): January 26, 1999
Published electronically: May 23, 2000
Additional Notes: The first author was partly supported by the Academy of Finland, Grant no. 752205, and partly by the Mittag-Leffler Institute, Djursholm, Sweden
The second author was supported by the Grant no. 201/98/0528 of the Grant Agency of Czech Republic
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society